[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.168.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1997

Comparative Safety of Tetracycline, Minocycline, and Doxycycline

Author Affiliations

From the Divisions of Dermatology (Drs Shapiro and Shear) and Clinical Pharmacology (Drs Shapiro and Shear and Ms Knowles), Drug Safety Research Group (Drs Shapiro and Shear and Ms Knowles), Departments of Medicine (Drs Shapiro and Shear), Pharmacology (Dr Shear), and Pharmacy (Ms Knowles), Sunnybrook Hospital, University of Toronto Medical School, Toronto, Ontario.

Arch Dermatol. 1997;133(10):1224-1230. doi:10.1001/archderm.1997.03890460044005
Abstract

Background:  Because minocycline can cause serious adverse events including hypersensitivity syndrome reaction (HSR), serum sicknesslike reaction (SSLR), and druginduced lupus, a follow-up study based on a retrospective review of our Drug Safety Clinic and the Health Protection Branch databases and a literature review was conducted to determine if similar rare events are associated with tetracycline and doxycycline. Cases of isolated single organ dysfunction (SOD) attributable to the use of these antibiotics also were identified.

Observations:  Nineteen cases of HSR due to minocycline, 2 due to tetracycline, and 1 due to doxycycline were identified. Eleven cases of SSLR due to minocycline, 3 due to tetracycline, and 2 due to doxycycline were identified. All 33 cases of drug-induced lupus were attributable to minocycline. Forty cases of SOD from minocycline, 37 cases from tetracycline, and 6 from doxycycline were detected. Hypersensitivity syndrome reaction, SSLR, and SOD occur on average within 4 weeks of therapy, whereas minocycline-induced lupus occurs on average 2 years after the initiation of therapy.

Conclusions:  Early serious events occurring during the course of tetracycline antibiotic treatment include HSR, SSLR, and SOD. Drug-induced lupus, which occurs late in the course of therapy, is reported only with minocycline. We theorize that minocycline metabolism may account for the increased frequency of serious adverse events with this drug.Arch Dermatol. 1997;133:1224-1230

×